Thunderstorm Wind, Buchanan
- When
- March 23, 7:00 PM EST
- Where
- Buchanan County, Hurley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.420, -82.030
Trees were blown down.
This was a synoptic scale event. A strong north to south temperature gradient existed along the Interstate 70 corridor in Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
This was a synoptic scale event. A strong north to south temperature gradient existed along the Interstate 70 corridor in Ohio. Low pressure moved out of Illinois in the morning, reaching western Pennsylvania by evening.
Individual thunderstorm cells developed in western Ohio and southern Indiana around midday. This batch of showers and thunderstorms matured and consolidated before reaching into Virginia in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 23, 6:53 PM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 753 PM EDT WED MAR 23 2011 .SYNOPSIS... A LOW PRESSURE SYSTEM WILL PUSH EAST THROUGH TONIGHT...BRINGING A COLD FRONT WITH MUCH COOLER AIR IN ITS WAKE. HIGH PRESSURE SETS UP TO THE NORTH WHILE A LOW PASSES TO THE SOUTH THIS WEEKEND. && .NEAR TERM /THROUGH THURSDAY/... POTENTIAL FOR SEVERE WEATHER THIS EVENING THEN SNOW SHOWERS TOMORROW ARE THE MAIN ISSUES. SHOWERS AND THUNDERSTORMS ARE DEVELOPING IN ADVANCE AN APPROACHING COLD FRONT. THE FIRST LINE OF STORMS ARE MOVING ACROSS EASTERN KY AND SOUTHEAST OH. A SECOND...LARGER LINE...IS DEVELOPING ACROSS SOUTHEAST INDIANA IN ASSOCIATION WITH THE COLD FRONT. AT 18Z...SURFACE BASED CAPE WAS 500 J/KG SOUTH TO 1500 J/KG NORTH WITH LIS -1C TO -5C. WITH LOW LEVEL JET OF 35 TO 45 KT LOW LEVEL JET THROUGH 00Z THU...FREEZING LEVEL AROUND 10K FEET AND PLENTY OF INSTABILITY...SEVERE WEATHER LOOKS LIKELY THROUGH LATE EVENING. THE MAIN THREAT WILL BE LARGE HAIL. ISOLATED TORNADOES CANNOT BE RULED OUT GIVEN THE SPEED SHEAR THROUGH EVENING. COLD FRONT WILL MOVE ACROSS THE REGION OVERNIGHT. COLDER AIR WILL FILTER IN BEHIND THE FRONT. H85 TEMPS FALL TO BELOW 0C FROM WEST TO EAST STARTING AROUND 12Z THU. ANY LINGERING SHOWERS WILL MIX WITH SNOW SHOWERS EARLY BEFORE DRIER AIR MOVE IN. ONLY SOME LOW LEVEL MOISTURE WILL LINGER ACROSS THE WESTERN CWA. IN THE MOUNTAINS...RAIN AND SNOW SHOWERS ARE POSSIBLE THROUGH OUT MOST OF THE DAY THURSDAY. HIGH TEMPERATURES WILL BE IN THE 40S WEST TO THE 30S IN THE MOUNTAINS. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... UPSLOPE COLD ADVECTION FLOW TO OPEN THE PERIOD WITH A SECOND SURGE OF COLD ADVECTION OVERNIGHT INTO FRI...ALONG WITH DRY ADVECTION. UPSLOPE CLOUDS ALONG THE MOUNTAINS SHOULD DISSIPATE TOWARD DAWN FRI. ARCTIC HIGH PRESSURE PRESSURE TAKES UP RESIDENCE OVER SOUTH CENTRAL CANADA FOR FRI AND THE WEEKEND...UNDER AN OMEGA BLOCK ALOFT. A LOW PRESSURE WAVE TRACKS S OF THE AREA...UNDER THE RATHER FLAT FLOW S OF THE OMEGA BLOCK...ACROSS TN AND NC...OVER THE WEEKEND. RAISED POPS...MAINLY ACROSS THE S...SAT. USED A BLEND OF THE MET AND MAV FOR TEMPERATURES FOR THE MOST PART...THE GFS REPRESENTING THE WARMER SOLN WITH THE MORE NWD TRACK. USED THE NAM12 FOR THE WARM LAYER ALOFT TO DRIVE PRECIPITATION TYPE. ALSO USED THE NAM12 FOR QPF...WITH AMOUNTS OF A TENTH OF AN INCH OR LESS PER 6 HOURS. HAVE SNOW ACROSS CENTRAL AND NORTHERN PORTIONS OF THE AREA LATE FRI NT INTO SAT BUT THERMAL PROFILES ARE MARGINAL ENOUGH SO THAT LATE MARCH INSOLATION WILL ACTUALLY BE ENOUGH TO CHANGE THE PRECIPITATION TO RAIN FOR FRI AFTERNOON. DID GET A FEW TENTHS OF AN INCH OF SNOW IN A STRIP ACROSS THE N-CENTRAL PORTION OF THE AREA...SE OHIO THROUGH N-CENTRAL WV AND THE NORTHERN WV MOUNTAINS...MAINLY LATE FRI NT INTO SAT MORNING...IF IT INDEED DOES SNOW. SO THIS IS A CONDITIONAL FORECAST. RAIN WILL BE THE PREDOMINATE PRECIPITATION TYPE ACROSS SOUTHERN PORTIONS OF THE AREA...JUST WHERE PRECIPITATION IS LIKELIEST TO BEGIN WITH. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... WITH HIGHLY ACTIVE WEATHER PATTERN TODAY...DECIDING TO SHIFT STAFF FOCUS TO NEAR TERM CONVECTION. FOR THE EXTENDED...CHOSE TO ROLL WITH HPC THINKING AND BLEND SOME ELEMENTS WITH PREVIOUS FORECAST TO HAVE SOME CONTINUITY. SYSTEM FOR SUNDAY LOOKS TO BE STAYING MAINLY TO THE SOUTH...BUT DID EXTEND CHC POPS TO THE NORTH TO ACCOUNT FOR GFS SOLN. THIS THINKING WOULD PUT AT LEAST SOME SNOW SHOWERS MIXING IN ACROSS THE NORTH AND IN THE MOUNTAINS. KEEPING TEMPS ON THE COOL SIDE THROUGH THE WEEK AS WE WILL REMAIN UNDER CAA THROUGH EARLY DAY 6 WHEN THE NEXT SYSTEM APPROACHES FROM THE WEST. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... FRONTAL BOUNDARY SINKING SOUTH ACROSS WEST VIRGINIA AT THIS TIME. VIGOROUS CONVECTION HAS WEAKENED SOMEWHAT AND IS CROSSING MOUNTAINS. ONCE STORMS MOVE OUT OVER THE NEXT HOUR OR TWO...EXPECT VFR CONDITIONS INTO THE PREDAWN HOURS. WINDS WILL ALSO SLACKEN. LOWER MVFR CLOUDS SHOULD THEN MOVE IN LATE AND LINGER INTO THURSDAY AFTERNOON BEFORE LIFTING BACK TOWARDS VFR. SCATTERED RAIN SHOWERS ALSO EXPECTED...MIXED WITH SNOW IN THE HIGHER ELEVATIONS...BUT THESE SHOULD NOT BE TOO SIGNIFICANT. FORECAST CONFIDENCE: MEDIUM ALTERNATE SCENARIOS: TIMING OF SHOWERS/MVFR CIGS COULD VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 03/24/11 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY L H H H H H L L L L M M HTS CONSISTENCY H H H H M M L L L L M M BKW CONSISTENCY M L M H H L H L M M M M EKN CONSISTENCY M H H H H H H H L L M M PKB CONSISTENCY M L M M H L H L L M M M CKB CONSISTENCY H H H H H H M L L M M M AFTER 00Z FRIDAY... SOME MVFR CONDITIONS POSSIBLE ACROSS THE HIGHER ELEVATIONS WITH LOW CLOUDS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JSH/TRM NEAR TERM...JB SHORT TERM...TRM LONG TERM...TAX AVIATION...CL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 656 PM EDT WED MAR 23 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-016>020- 029>032-242300- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN- PUTNAM-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-GILMER-LEWIS-HARRISON- TAYLOR- 656 PM EDT WED MAR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ015-024>028-033>040-046-047-242300- DICKENSON-BUCHANAN-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 656 PM EDT WED MAR 23 2011 ...TORNADO WATCH 55 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
719 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND DMG WEST MILFORD 39.21N 80.40W
03/23/2011 HARRISON WV TRAINED SPOTTER
NUMEROUS TREES DOWN IN WEST MILFORD
&&
EVENT NUMBER RLX1100368
26PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
721 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL BOLT 37.77N 81.42W
03/23/2011 1.00 INCH RALEIGH WV PUBLIC
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
723 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL BECKLEY 37.82N 81.24W
03/23/2011 U0.50 INCH RALEIGH WV PUBLIC
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
730 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL MIDWAY 37.72N 81.24W
03/23/2011 U0.75 INCH RALEIGH WV PUBLIC
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
732 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 1 SE RICHWOOD 38.21N 80.52W
03/23/2011 E0.75 INCH NICHOLAS WV CO-OP OBSERVER
1 INCH ACCUMULATION OF DIME SIZE HAIL
&&
EVENT NUMBER RLX1100369
26PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
747 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL MARLINTON 38.22N 80.06W
03/23/2011 U0.50 INCH POCAHONTAS WV PUBLIC
&&
NNNNThe Charleston,WV radar (KRLX), 103 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281272.